Another Pill Bites the Dust

Last updated: October 2022

When my daily meds included folic acid at the start of my chemotherapy, I remember the conversation around it so clearly that it could have been yesterday, though it was nearly 20 years ago. I asked a nurse why I was taking it. Though I don’t remember her exact words, they were something to the effect of it helping to build healthy cells, and I would be on it for the rest of my life. I was struck by the fact that she seemed so certain that I would even have a life.

Do I need this pill?

At that point, soon after my AML diagnosis, I wasn’t sure myself. Now I’m not sure I even need it anymore, because I eat a lot of green leafy vegetables, but nobody has told me to stop. And I have gotten kind of attached to the small yellow pill.

Getting off of prednisone has caused a reevaluation of my meds and a cascade of unexpected questions. Six months after stopping prednisone, I am dropping two other meds that I was taking because of it, and that has caused me to look at the whole picture in a way that I didn’t expect to.

I know I no longer need the two others –– Bactrim and Valtrex –– but I have been taking them so long (13 years, same as the prednisone, started after my fourth stem cell transplant) that I am both glad to see them go and afraid of rocking the boat.

Now, this is going to seem odd, and maybe unrelated, but then again, maybe you will understand. When I moved into my house some 35 years ago, I noticed what I thought was an old necklace on a nail way in the back of a closet. Being Jewish, I needed someone to tell me that it was a rosary.

A little superstitious

I have no idea how long it was hanging in there. Maybe the previous owners put it there, or maybe it had been hanging in there since the house’s inception in 1848. But whenever it got there, I was not going to remove it. I didn’t want to bring on the evil eye.

It is with some of the same superstition that I am reluctant to drop the extra pills. But as with all pills, I’m sure they have side effects, so, out of the pillbox they went.

Nobody told me to drop one at a time. My instructions were just to stop six months after stopping prednisone. That was early June. I stopped the Bactrim first, just because. Since prednisone suppresses your immune system, I was taking both prophylactically, to head off diseases that could sneak in.

Bactrim (sulfamethoxazole/trimethoprim) is an antibacterial. I was taking it to prevent what my doctor called “a bad pneumonia.” That’s Pneumocystis pneumonia (PCP). Valtrex (valacyclovir) is an antiviral. I was taking it to prevent viruses such as cytomegalovirus (CMV) and other herpes viruses, which I seemed to get anyway. When I got them, I had to increase the dose.2

How the pills interact with vaccines

A hot topic among my friends was when each one was getting the shingles vaccine. I felt kind of left out (a joke, sort of), because, due to being on an antiviral already, I wasn’t going to take it. The pharmacist said to come in to get the shingles vaccine when I stopped the Valtrex. I asked my nurse practitioner how long after stopping it I should get the shingles vaccine. She said to wait two weeks. Being a somewhat literal (possibly overly so) person, I asked if she meant exactly two weeks.

If I stopped the Valtrex and waited MORE than two weeks, would I get shingles? My boyfriend told me how much the shot hurt. Two weeks would place me on vacation with my kids, and I didn’t want to have an achy arm. I wrote my nurse practitioner and asked if it could be more than two weeks. I figured it would be OK, and the idea was just to get one anti-viral out of my system before starting another. She confirmed what I thought.

She also said she thought I wouldn’t have any problems. I wrote her back that the person talking about the pain hadn’t had a bone marrow biopsy. Another plus to having that painful procedure: the pain of a shot is nothing. Now I just have to get over my superstition about rocking the boat. Those two pills are NOT keeping me alive, and I don’t need them. I am not, however, going to remove the rosary from the closet.

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Blood-Cancer.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

How long did it take to be properly diagnosed?